Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 87, NWS Morristown, TN

June 4, 2002Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 4, 2002, 2:16 PM EDT for Cherokee County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 2:16 PM EDT (18:16 UTC)
Expired
Jun 4, 2002, 2:45 PM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Cherokee County, NC

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 2:40 PM EDTHail 0.88Marble, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 041816
SVRMRX
NCC039-041845-
/NEW.KMRX.SV.W.0115.041816-041845/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA

* UNTIL 245 PM EDT

* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF HIAWASSE DAM...OR 5 MILES
  NORTHWEST OF MURPHY...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UNAKA AROUND 230 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

$$

LAT...LON 3504 8422 3505 8394 3522 8392 3526 8424

SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 9:45 AM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 4, 9:45 AM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EDT TUE JUN 4 2002

NO CHANGES WARRANTED. SATELLITE IMAGES SHOW MOISTURE FEED FROM
THE GULF OF MEXICO INTO THE SOUTHEASTERN CONUS. MOST OF THIS
MOISTURE IS BEING FUNNELED UP THE EASTERN SIDE OF THE APPALACHIANS
BUT STILL EXPECT SOME TO INFILTRATE EAST TENNESSEE. THUS CHANCE POP
SEEMS REASONABLE ESPECIALLY IN LIGHT OF THE INSTABILITY PRESENT.
TEMPS APPEAR ON TRACK TO APPROACH RECORD HIGHS THIS AFTERNOON PER MOS
AND LAMP DATA.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:28 PM EDTSevere Thunderstorm WarningMRXCherokee47 min
Jun 4, 4:27 PM EDTFlash Flood WarningMRXCherokee3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.